Random graph-homomorphisms and logarithmic degree

Itai Benjamini, Ariel Yadin, Amir Yehudayoff

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

A graph homomorphism between two graphs is a map from the vertex set of one graph to the vertex set of the other graph, that maps edges to edges. In this note we study the range of a uniformly chosen homomorphism from a graph G to the infinite line ℤ. It is shown that if the maximal degree of G is ‘sub-logarithmic’, then the range of such a homomorphism is super-constant. Furthermore, some examples are provided, suggesting that perhaps for graphs with superlogarithmic degree, the range of a typical homomorphism is bounded. In particular, a sharp transition is shown for a specific family of graphs Cn,k (which is the tensor product of the n-cycle and a complete graph, with self-loops, of size k). That is, given any function ψ(n) tending to infinity, the range of a typical homomorphism of Cn,k is super-constant for k = 2 log(n) − ψ(n), and is 3 for k = 2 log(n) + ψ(n).

Original languageEnglish
Pages (from-to)926-950
Number of pages25
JournalElectronic Journal of Probability
Volume12
DOIs
StatePublished - 1 Jan 2007
Externally publishedYes

Keywords

  • Graph Homomorphisms
  • Graph Indexed Random Walks

Fingerprint

Dive into the research topics of 'Random graph-homomorphisms and logarithmic degree'. Together they form a unique fingerprint.

Cite this